Geometriae Dedicata

, Volume 119, Issue 1, pp 219–234 | Cite as

Proofs of Conjectures about Singular Riemannian Foliations

Original Article


A singular foliation on a complete Riemannian manifold M is said to be Riemannian if each geodesic that is perpendicular at one point to a leaf remains perpendicular to every leaf it meets. We prove that if the distribution of normal spaces to the regular leaves is integrable, then each leaf of this normal distribution can be extended to be a complete immersed totally geodesic submanifold (called section), which meets every leaf orthogonally. In addition the set of regular points is open and dense in each section. This result generalizes a result of Boualem and solves a problem inspired by a remark of Palais and Terng and a work of Szenthe about polar actions. We also study the singular holonomy of a singular Riemannian foliation with sections (s.r.f.s. for short) and in particular the tranverse orbit of the closure of each leaf. Furthermore we prove that the closures of the leaves of a s.r.f.s on M form a partition of M which is a singular Riemannian foliation. This result proves partially a conjecture of Molino.


Singular Riemannian foliations Pseudogroups Equifocal submanifolds Polar actions Isoparametric submanifolds 

Mathematics Subject Classifications (2000)

Primary 53C12 Secondary 57R30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alexandrino M.M. (2004). Integrable riemannian submersion with singularities. Geom. Dedicata 108:141–152CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Alexandrino M.M. (2004). Singular riemannian foliations with sections. Illinois J. Math. 48(4):1163–1182MathSciNetMATHGoogle Scholar
  3. 3.
    Alexandrino M.M. (2005). Generalizations of isoparametric foliations. Mat. Contemp. 28:29–50MathSciNetMATHGoogle Scholar
  4. 4.
    Alexandrino, M.M., Töben, D.: Singular riemannian foliations on simply connected spaces, to appear in Differential Geom. Appl.Google Scholar
  5. 5.
    Boualem H. (1995). Feuilletages riemanniens singuliers transversalement integrables. Compositio. Math. 95:101–125MathSciNetMATHGoogle Scholar
  6. 6.
    Heintze, E., Liu, X., Olmos, C.: Isoparametric submanifolds and a Chevalley-type restriction theorem. Preprint 2000, http://, math.dg.0004028.Google Scholar
  7. 7.
    Kollross A. (2002). A classification of hyperpolar and cohomogeneity one actions. Trans. Amer. Math. Soc. 354:571–612CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Lytchak, A., Thorbergsson, G.: Variationally complete actions on nonnegatively curved manifolds, to appear in Illinois J. Math.Google Scholar
  9. 9.
    Molino P. (1988). Riemannian foliations. Progress in Mathematics, vol. 73. Birkhäuser, BostonMATHGoogle Scholar
  10. 10.
    Molino P., Pierrot M. (1987). Théorèmes de slice et holonomie des feuilletages riemanniens singuliers. Ann. Inst. Fourier (Grenoble) 37(4):207–223MathSciNetMATHGoogle Scholar
  11. 11.
    Palais R.S., Terng C.L. (1988). Critical point theory and submanifold geometry. Lecture Notes in Math. 1353, Springer-Verlag, BerlinMATHGoogle Scholar
  12. 12.
    Podestà F., Thorbergsson G. (1999). Polar actions on rank one symmetric spaces. J. Differential Geom. 53(1):131–175MathSciNetMATHGoogle Scholar
  13. 13.
    Szenthe J. (1984). Orthogonally transversal submanifolds and the generalizations of the Weyl group. Period. Math. Hungar. 15(4):281–299CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Tebege, S.: Polar and coisotropic actions on kähler manifolds. Diplomarbeit, Mathematischer Institut der Universität zu Köln (2003).Google Scholar
  15. 15.
    Terng C.-L., Thorbergsson G. (1995). Submanifold geometry in symmetric spaces. J. Differential Geom. 42:665–718MathSciNetMATHGoogle Scholar
  16. 16.
    Thorbergsson, G.: A Survey on Isoparametric Hypersurfaces and their Generalizations, Handbook of Differential Geometry, Vol. 1, Elsevier Science, Amsterdam (2000).Google Scholar
  17. 17.
    Thorbergsson, G.: Transformation groups and submanifold geometry, to appear in Rendiconti di Matematica.Google Scholar
  18. 18.
    Töben D. (2006). Parallel focal structure and singular riemannian foliations. Trans. Amer. Math. Soc. 358:1677–1704CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2006

Authors and Affiliations

  1. 1.Instituto de Matemática e EstatísticaUniversidade de São Paulo (USP)São PauloBrazil

Personalised recommendations